Hail, Perry
- When
- June 20, 3:30 PM EST
- Where
- Perry County, 3 mi NE of Shawnee
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.631, -82.180
Near and south of an east to west front, clusters of thunderstorms moved through southeast Ohio. The largest group of storms moved through during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Near and south of an east to west front, clusters of thunderstorms moved through southeast Ohio. The largest group of storms moved through during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 20, 1:51 PM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
251 PM EDT FRI JUN 20 2014
.SYNOPSIS...
ROUNDS OF STORMS/SHOWERS INTO TONIGHT. LOWER CHANCES/DRIER SATURDAY.
MOISTURE DEPTH RETURNS SUNDAY AND MONDAY WITH INCREASED CONVECTION
COVERAGE.
&&
.NEAR TERM /THROUGH SATURDAY/...
LEFT OVER BOUNDARY WILL CONTINUE TO LIFT NORTHWARD OVERNIGHT.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE AND MOVE WITH THIS
BOUNDARY. SYSTEM TO OUR WEST WILL SWING THROUGH OVERNIGHT AS WELL
KEEPING CONVECTION GOING THROUGH THE EARLY MORNING HOURS BE FOR
FINALLY EXITING LATER SATURDAY MORNING. THESE STORMS HAVE BEEN
PRODUCING A QUICK 0.50 TO AN INCH IN AN HOUR AND IF ANY OF THESE
STORMS BECOME REPETITIVE OVER THE SAME AREA WE COULD SEE SOME
FLOODING PROBLEMS. THEREFORE KEEPING FFA GOING.
TRICKY FORECAST FORE THE OVERNIGHT AS WELL. FIGURING WHERE THE
RAIN FELL AND WHERE THE CLOUDS THIN...WILL BE THE BEST CHANCE FOR
FOG TO FORM.
SYSTEM EXITS SATURDAY WITH DRIER AIR WORKING ITS WAY INTO THE CWA.
CLOUDS SHOULD DECREASE FROM WEST TO EAST AS WELL. TEMPS WILL BE
TRICKY WITH CLOUDS DECREASING. GENERALLY WENT WITH A BLEND THROUGHOUT.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
MAIN DRIVER TO THE SATURDAY FORECAST IS THE MID LEVEL RIDGE THAT
WILL STABILIZE AND DRY OUT THE MID AND UPPER LEVELS...REDUCING THE
MOISTURE DEPTH FOR THE ATMOSPHERE TO WORK WITH IN TERMS OF
CONVECTION. HAVE KEPT THE POPS LOW DURING THIS TIME THAT ARE
SLIGHTLY ENHANCED OVER THE MOUNTAINS...AND DRY INTO SATURDAY NIGHT.
HEADING INTO SUNDAY...A TROUGH IN THE NORTHWEST FLOW FOLLOWS THE
RIDGE INTO THE OHIO/INDIANA AREA IN NORTHWEST FLOW. DURING THE
ENTIRE SHORT TERM FORECAST...THE SURFACE MASS FIELDS ARE MESSY AT
BEST...BUT MODELS PRESENT GENERAL LOW PRESSURE PERSISTING THROUGH
MONDAY. MOISTURE DEPTH RETURNS...HENCE...THE INCREASE IN POPS
THROUGH MONDAY.
ALL IN ALL...STARING AT A PRETTY TYPICAL JUNE TIME SCENARIO TRYING
TO CHASE WEAK WRINKLES IN THE MID AND UPPER LEVEL FLOWS WHILE MAKING
SENSE OF THE SURFACE SYSTEMS IN WEAK PRESSURE GRADIENTS. SUNDAY AND
MONDAY WHERE MORE CONVECTION IS EXPECTED WILL LIKELY END WITH
MESOSCALE IMPACTS AS THE CONVECTIVE SYSTEMS EVOLVE.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
STILL A FAIRLY UNSETTLED PATTERN OVERALL IN THE EXTENDED AS HAS BEEN
THE CASE RECENTLY. EXTENDED OPERATIONAL NWP WITH SUPPORTING
ENSEMBLES DOES SEEM TO BE IN SOMEWHAT BETTER AGREEMENT REGARDING THE
MON-TUE PERIOD REGARDING WEAK UPPER RIDGING INITIALLY TO OUR WEST
PROGRESSING EASTWARD BY 00Z WED WITH FLOW ALOFT BACKING FROM WNW TO
THE SW BY SAME TIME. NO READILY-APPARENT SYNOPTIC SCALE SFC FEATURES
ARE IN PLACE TO SERVE AS A FOCUS FOR PRECIP CHANCES...BUT WITH
ABUNDANT LLVL MOISTURE REMAINING AND ANY POTENTIAL S/W TROUGHS
AND/OR MESOSCALE FEATURES CURRENTLY NOT SEEN IN NWP...WILL CONTINUE
MAINLY DIURNALLY DRIVEN SLIGHT AND LOW CHANCE POPS FOR BOTH THOSE
DAYS. MAX TEMPS BOTH DAYS IN THE MID/UPPER 80S FOR THE LOWLANDS
STILL ON TRACK. TUESDAY NIGHT...LONG-RANGE MODELS ARE ALSO IN FAIRLY
DECENT AGREEMENT WITH A S/W TROUGH PUSHING ACROSS THE FORECAST AREA
AND THUS CONCENTRATED HIGHER CHANCE POPS DURING THIS TIME FRAME. BY
THE WED/THU TIME FRAME...MODEL OUTPUT BEGINS TO DIVERGE REGARDING
THE STRENGTH OF THIS S/W TROUGH. LATEST OP GFS SHARPENS THIS S/W
TROUGH QUICKLY WHICH DEVELOPS A STOUT SFC LOW AND DRIVES AN
ATTENDANT FRONT SOUTHWARD THROUGH THE AREA ON NW FLOW ALOFT BY LATE
WED AND THU. LATEST EC HOWEVER IS MUCH WEAKER WITH THIS
FEATURE...ESSENTIALLY KEEPING THE FLOW ALOFT ZONAL WHICH ALSO KEEPS
THE SFC FRONT NORTH OF THE AREA. LATEST GEFS MEAN AND MEMBERS IN
DECENT SUPPORT OF THE OP GFS SOLN...WHICH COINCIDES FAIRLY WELL WITH
MOST RECENT WPC THINKING AND THUS HAVE LEANED THIS PART OF THE
FORECAST IN THIS DIRECTION. EXPECT SOMEWHAT COOLER TEMPS BEHIND THE
FRONT BY WED AFTERNOON AND PARTICULARLY FOR THURSDAY WITH HIGHS IN
LOW/MID 80S FOR THE LOWLANDS...WITH MUCH LOWER DEWPOINTS AS WELL.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
18Z FRIDAY THRU 18Z SATURDAY...
TRICKY FORECAST FOR TAFS WITH CONVECTION FIRING OVER THE REGION.
MVFR TO IFR CONDITIONS WILL BE THE NORM IN AND NEAR THE STORMS.
WIND GUSTS 30-40MPH POSSIBLE WITH THESE STORMS AS WELL. THESE STORMS WILL
BE AROUND THE REST OF THIS AFTERNOON AND INTO TONIGHT...BEFORE
DECREASING IN COVERAGE BY 06Z. MVFR/IFR/LIFR VSBYS AND CIGS IN
FOG...MAINLY BETWEEN 08Z-12Z. AFTER 13Z VSBYS IMPROVE TO VFR.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: LOW.
ALTERNATE SCENARIOS: TIMING AND COVERAGE OF CONVECTION COULD VARY.
TIMING AND LOCATION OF FOG OR STRATUS COULD VARY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H M M M M L L L
HTS CONSISTENCY H H M M M M M M M M M M
BKW CONSISTENCY H H H H H H H M M M M L
EKN CONSISTENCY H H H H H M M M M M L L
PKB CONSISTENCY H H H M M M M M M L L L
CKB CONSISTENCY H H H M M M M M M L L L
AFTER 18Z SATURDAY...
SHOWERS AND THUNDERSTORMS SUNDAY WITH MVFR/IFR CONDITIONS
POSSIBLE.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ005>011-013>020-
026>032-036>040-046-047.
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ066-067-075-076-
083>087.
KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ101>103-105.
VA...NONE.
&&
SYNOPSIS...JS/50
NEAR TERM...JS
SHORT TERM...50
LONG TERM...50
AVIATION...JSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 323 AM EDT FRI JUN 20 2014 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 036>040-046-047-210730- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 323 AM EDT FRI JUN 20 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ024-025-033>035-210730- DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH- 323 AM EDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ANY SHOWER OR STORM COULD CONTAIN A DOWNPOUR...WHICH COULD LEAD TO LOCALIZED PONDING OF WATER IN POOR DRAINAGE AREAS. A FLASH FLOOD WATCH OR WARNING MAY BE NECESSARY IF THE FLASH FLOOD THREAT INCREASES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
129 PM EDT FRI JUN 20 2014
WVZ006-013>015-026-201815-
BOONE WV-CABELL WV-KANAWHA WV-LINCOLN WV-PUTNAM WV-
129 PM EDT FRI JUN 20 2014
...SPECIAL WEATHER STATEMENT FOR NORTHERN BOONE...EASTERN CABELL...
WESTERN KANAWHA...NORTHEASTERN LINCOLN AND SOUTHERN PUTNAM COUNTIES
UNTIL 215 PM EDT...
AT 117 PM EDT...A THUNDERSTORM WITH VERY HEAVY RAINFALL WAS LOCATED 7
MILES WEST OF NITRO...MOVING EAST AT 15 MPH.
WIND GUSTS BETWEEN 30 MPH-40 MPH ARE POSSIBLE WITH THIS
THUNDERSTORM. VERY HEAVY RAIN WILL FALL FROM THIS THUNDERSTORM...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS THUNDERSTORM.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS THUNDERSTORM WILL BE NEAR SOD...AND WOODVILLE AROUND 135 PM...
NITRO...TORNADO...AND BANCROFT AROUND 140 PM...ST. ALBANS...NITRO...
POCA...AND JULIAN AROUND 145 PM AND ALUM CREEK AROUND 150 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 27 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
115 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 9...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 86 AND 95.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3851 8215 3851 8211 3848 8206 3852 8205
3854 8149 3806 8152 3817 8210
15SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
232 PM EDT FRI JUN 20 2014
VAZ003-004-202230-
BUCHANAN VA-DICKENSON VA-
232 PM EDT FRI JUN 20 2014
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BUCHANAN AND DICKENSON
COUNTIES UNTIL 630 PM EDT...
AT 226 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE LOCATED
OVER THE AREA...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS. VERY
HEAVY RAIN WILL FALL FROM THESE THUNDERSTORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3698 8238 3701 8247 3704 8250 3713 8255
3720 8256 3724 8248 3727 8237 3731 8230
3713 8198 3704 8205 3703 8217 3699 8225
3699 8229 3695 8236
21SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 330 PM EDT FRI JUN 20 2014 VAZ004-201945- BUCHANAN VA- 330 PM EDT FRI JUN 20 2014 ...SPECIAL WEATHER STATEMENT FOR CENTRAL BUCHANAN COUNTY UNTIL 345 PM EDT... AT 327 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF GRUNDY...MOVING EAST AT 25 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS... MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF CENTRAL BUCHANAN COUNTY. YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSRLX. LAT...LON 3734 8201 3725 8202 3730 8220 3735 8219 30
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
412 PM EDT FRI JUN 20 2014
OHZ066-202045-
PERRY OH-
412 PM EDT FRI JUN 20 2014
...SPECIAL WEATHER STATEMENT FOR SOUTHERN PERRY COUNTY UNTIL 445 PM
EDT...
AT 409 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF SHAWNEE...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR NEW STRAITSVILLE AROUND 425 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3956 8212 3955 8213 3955 8216 3955 8226
3959 8227 3959 8238 3961 8239 3970 8238
3972 8234
30SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT FRI JUN 20 2014
OHZ083-085>087-202100-
GALLIA OH-JACKSON OH-LAWRENCE OH-MEIGS OH-
430 PM EDT FRI JUN 20 2014
...SPECIAL WEATHER STATEMENT FOR EXTREME SOUTHERN VINTON...WESTERN
MEIGS...CENTRAL LAWRENCE...SOUTHEASTERN JACKSON AND GALLIA COUNTIES
IN SOUTHEAST OHIO UNTIL 500 PM EDT...
AT 428 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM 5
MILES NORTHEAST OF OAK HILL TO 9 MILES SOUTH OF OAK HILL TO 5 MILES
SOUTHEAST OF LAKE VESUVIUS...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR GAGE AROUND 440 PM...VINTON AROUND 445
PM...SALEM CENTER AROUND 450 PM AND GALLIPOLIS AROUND 500 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3875 8260 3902 8256 3904 8244 3903 8233
3906 8231 3909 8215 3881 8219 3879 8222
3877 8222 3873 8219 3862 8219 3855 8264
30The Cincinnati radar (KILN), 143 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513054, 513057.